Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 161, NWS Indianapolis, IN

June 27, 2010Hancock County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2010, 8:14 PM EDT for Hancock County, Shelby County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2010, 8:14 PM EDT (00:14 UTC)
Expired
Jun 27, 2010, 8:45 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:30 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 27, 6:30 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN JUN 27 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A COLD FRONT WILL APPROACH INDIANA THIS AFTERNOON...AND CROSS THE
STATE TONIGHT THROUGH EARLY MONDAY. A LARGE RIDGE OF HIGH PRESSURE
WILL BUILD BACK OVER THE REGION TUESDAY THROUGH THE EARLY PART NEXT
WEEKEND.

&&

.NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/...
CONFIDENCE IS RATHER LOW ON HOW CONVECTION WILL EVENTUALLY EVOLVE.
MCV LOCATED OVER SOUTHERN LAKE MICHIGAN...BUT SO FAR CONVECTION
WITH THIS FEATURE IS SLOW TO DEVELOP. MAY HAVE TO WAIT UNTIL
CLOSER TO SUNSET AND LATER WHEN THE LOW LEVEL JET BEGINS TO
INCREASE AND INTERACT WITH APPROACHING FRONT. ORIENTATION OF 850MB
THERMAL RIDGE...DECENT LOW LEVEL JET...AND HIGH PRECIPITABLE
WATERS STILL POINT TO HIGH COVERAGE OF CONVECTION AND HEAVY RAIN
THREAT...ESPECIALLY OVER THE CENTRAL AND SOUTHERN PARTS OF THE
FORECAST AREA. WILL KEEP HIGH POPS GOING TONIGHT. APPEARS AFTER
280600Z...WARM ADVECTION BEGINS TO TAPER OFF...SO PRECIPITATION
MAY TEND TO DIMINISH BY THE EARLY MORNING HOURS ON MONDAY. WILL
KEEP FLASH FLOOD WATCH AS IS. DECIDED TO KEEP HEAT ADVISORY GOING
AS WELL...WITH SEVERAL STATIONS NEAR OR AT ADVISORY CRITERIA. LOW
LEVEL THICKNESSES SUGGEST NUDGING DOWN THE GFS MOS LOWS TONIGHT A
COUPLE OF DEGREES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
UPPER TROUGHING EXPECTED TO DEVELOP OVER THE EASTERN PARTS OF THE
COUNTRY BY MID WEEK...WHICH SHOULD AID IN BRINGING DRIER AND MORE
STABLE AIR TO THE AREA. WILL KEEP SOME CHANCE POPS OVER THE
SOUTHERN ZONES UNTIL ABOUT MIDDAY MONDAY TO COVER ANY LINGERING
ACTIVITY...OTHERWISE FORECAST WILL BE DRY INTO WEDNESDAY WITH SURFACE
HIGH PRESSURE BUILDS IN. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS
HIGHS FOR WEDNESDAY MAY BE A LITTLE ON THE WARM SIDE...OTHERWISE
GUIDANCE LOOKS OK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GFS/EURO AND OTHER ENSEMBLE DATA CONTINUE TO SHOW A LARGE
STRENGTHENING UPPER RIDGE OVER THE CENTRAL UNITED STATE AND THEN
SLOWLY SHOW THIS FEATURE SHIFTING EASTWARD AS THE REST OF THE WEEK
PROGRESSES...TO A POSITION EAST OF THE GREAT LAKES BY LATE WEEKEND.
NE/E FLOW DURING THE MAJORITY OF THE PERIOD WILL BRING SLIGHTLY
BELOW NORMAL READINGS TO CENTRAL INDIANA. TEMPS WILL BEGIN TO WARM
INCREMENTALLY TOWARD THE END OF THE WEEK AS RETURN FLOW SETS IN
BEHIND THE RIDGE. EXTENDED PERIOD WILL BASICALLY REMAIN DRY UNTIL
POSSIBLY LATE IN THE WEEKEND INTO MONDAY WHEN THE REMNANTS OF ALEX
COULD MAKE IT/S WAY UP THE FROM THE GULF. THE GFS IS BY FAR THE MOST
AGGRESSIVE WITH THIS SOLUTION....WHILE THE EURO SHOWS ALEX BEING
SUPPRESSED IN THE GULF BY THE RIDGE. THE GEM SEEMS TO LEAN MORE
TOWARD THE GFS SOLUTION...BUT TAKES THE TRACK FURTHER WESTWARD.

&&

.AVIATION /280000Z TAF ISSUANCE/...

LINES OF TSRA CONTINUE TO DEVELOP ALONG AREAS OF CONVERGENCE IN AN
UNSTABLE ATMOSPHERE. WILL TRY AND TIME BEST WINDOW FOR TSRA WITH
TEMPO GROUPS...BUT WILL LEAVE AT LEAST CB IN PAST 06Z TO ACCOUNT FOR
THE POSSIBILITY OF DIFFERENT LINES MOVING THROUGH. OUTSIDE OF
TSRA...EXPECT VFR CONDITIONS WITH WIND GUSTS DIMINISHING EARLY.

AREAS THAT RECEIVE RAIN THIS EVENING WILL LIKELY SEE SOME MVFR FOG
FOR A PERIOD NEAR 12Z. EXPECT VFR CEILINGS THOUGH. DRIER AIR DOES
NOT ARRIVE UNTIL AFTER 18Z MONDAY...AFTER WHICH CLOUD COVER SHOULD
DECREASE.

WINDS MAY SHIFT DIRECTION FROM SW TO NW AND BACK TO SW AGAIN WITH
PASSAGE OF TSRA SYSTEMS...BUT MAIN WIND SHIFT TO NW BEHIND THE COLD
FRONT WILL NOT OCCUR UNTIL MONDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY
MORNING FOR INZ021-028>031-035>049-051>057-060>065-067>072.

HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ051>053-060>064-
067>072.

&&

SYNOPSIS...SMF
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....SMF
AVIATION...50
Hazardous weather outlook, Jun 27, 7:04 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
704 PM EDT SUN JUN 27 2010

INZ021-028>031-035>049-054>057-065-282315-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
DECATUR-
704 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS COULD BE
SEVERE. IN ADDITION...THESE STORMS COULD PRODUCE HEAVY
RAINFALL...WHICH WOULD HAVE THE POTENTIAL TO CAUSE FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH EARLY
MONDAY.

FLOODING WILL CONTINUE ALONG AREA RIVERS. REFER TO THE LATEST
HYDROLOGIC STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE EARLY
MONDAY...BEFORE COMING TO AN END MONDAY AFTERNOON. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG AREA
RIVERS. REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>064-067>072-282315-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
704 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE. IN ADDITION...THESE STORMS COULD PRODUCE HEAVY
RAINFALL...WHICH WOULD HAVE THE POTENTIAL TO CAUSE FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH EARLY
MONDAY.

FLOODING WILL CONTINUE ALONG AREA RIVERS. REFER TO THE LATEST
HYDROLOGIC STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE ON MONDAY...MAINLY
EARLY...BEFORE GRADUALLY COMING TO AN END MONDAY AFTERNOON.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG AREA
RIVERS. REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jun 27, 6:30 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN JUN 27 2010

INZ037-039-040-043>049-051>057-272330-
BOONE-CLAY-HAMILTON-HANCOCK-HENDRICKS-HENRY-JOHNSON-MADISON-MARION-
MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-VERMILLION-VIGO-
630 PM EDT SUN JUN 27 2010

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWNSBURG TO VERMILION...
AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ZIONSVILLE AND SHEPARDSVILLE AROUND 635 PM EDT...
  GROVELAND AND EAGLE CREEK RESERVOIR AROUND 640 PM EDT...
  MERIDIAN HILLS AND WILLIAMS CREEK AROUND 645 PM EDT...
  CASTLETON AND NOBLESVILLE AROUND 650 PM EDT...
  LAWRENCE AND GEIST RESERVOIR AROUND 655 PM EDT...
  MCCORDSVILLE AND SALINE CITY AROUND 700 PM EDT...
  LENA AND AVON AROUND 705 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PUMA
Special weather statement, Jun 27, 7:31 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EDT SUN JUN 27 2010

INZ045>049-051>057-280030-
CLAY-HANCOCK-HENDRICKS-HENRY-JOHNSON-MARION-MORGAN-OWEN-PUTNAM-RUSH-
SHELBY-VIGO-
731 PM EDT SUN JUN 27 2010

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW CASTLE TO 10 MILES
SOUTHWEST OF TERRE HAUTE...AND MOVING SOUTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILKINSON AND SHIRLEY AROUND 735 PM EDT...
  PIMENTO AND LITTLE POINT AROUND 740 PM EDT...
  MOORELAND AND SALINE CITY AROUND 745 PM EDT...
  BOWLING GREEN AND SOUTHPORT AROUND 750 PM EDT...
  QUINCY AND DEVORE AROUND 755 PM EDT...
  WAVERLY AND CENTERTON AROUND 800 PM EDT...
  PATRICKSBURG AND LEWISVILLE AROUND 805 PM EDT...

DANGEROUS LIGHTNING WILL ACCOMPANY THE STORMS. IF YOUR ARE
OUTSIDE...GET INSIDE A STURDY BUILDING. WIND GUSTS TO 45 MPH WILL
ALSO BE POSSIBLE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:09 PM EDTSevere Thunderstorm WarningINDRandolph21 min
Jun 27, 8:22 PM EDTSevere Thunderstorm WarningINDRush, Shelby38 min
Jun 27, 8:24 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen51 min
Jun 27, 8:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Shelby46 min
Jun 27, 11:34 PM EDTAreal Flood AdvisoryINDBartholomew, Daviess, Greene, Jackson, Jennings, Lawrence and 1 more3 hr
Jun 28, 4:14 AM EDTSpecial Weather StatementINDDelaware, Madison, Tipton46 min
Jun 28, 4:51 AM EDTSpecial Weather StatementINDHamilton, Henry, Madison39 min
Jun 28, 5:28 AM EDTSpecial Weather StatementINDHenry47 min
Jun 28, 6:17 AM EDTAreal Flood AdvisoryINDDelaware, Madison, Randolph3 hr
Jun 28, 7:02 AM EDTAreal Flood AdvisoryINDClinton, Hamilton, Tipton3 hr
Jun 28, 11:04 AM EDTRiver Flood WarningINDLawrence, Martin24 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.